Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 56, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 22, 2017, 3:35 PM EDT for Brevard County, Florida. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 3:35 PM EDT (19:35 UTC)
- Expired
- Jul 22, 2017, 4:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 3 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:35 PM EDT | TSTM WND GST 52 | 5 W Satellite Beach, FL | WEATHER UNDERGROUND SITE MEASURED WIND GUST OF 45KT/52MPH FROM W |
| Jul 22, 3:38 PM EDT | TSTM WND GST 43 | Melbourne Airport, FL | ASOS MEASURED WIND GUST OF 37KT/43MPH FROM WSW |
| Jul 22, 3:39 PM EDT | TSTM WND GST 48 | Melbourne Airport, FL | ASOS MEASURED WIND GUST OF 42KT/48MPH FROM W |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
354
WUUS52 KMLB 221935
SVRMLB
FLC009-222015-
/O.NEW.KMLB.SV.W.0056.170722T1935Z-170722T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
335 PM EDT SAT JUL 22 2017
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Southern Brevard County in Florida...
* Until 415 PM EDT
* At 334 PM EDT, a severe thunderstorm was located over West
Melbourne, or near Melbourne, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Palm Bay, Melbourne, Rockledge, Cocoa Beach and Satellite Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2790 8087 2827 8086 2837 8056 2830 8057
2819 8056 2795 8045
TIME...MOT...LOC 1934Z 248DEG 15KT 2811 8070
HAIL...<.75IN
WIND...60MPH
$$
Weitlich2 follow-up statements
142
WWUS52 KMLB 221949
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
349 PM EDT SAT JUL 22 2017
FLC009-222015-
/O.CON.KMLB.SV.W.0056.000000T0000Z-170722T2015Z/
Brevard FL-
349 PM EDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN BREVARD COUNTY...
At 348 PM EDT, a severe thunderstorm was located over Melbourne,
moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Palm Bay, Melbourne, Rockledge, Cocoa Beach and Satellite Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2796 8080 2829 8080 2837 8056 2832 8057
2819 8056 2802 8049
TIME...MOT...LOC 1948Z 248DEG 15KT 2813 8063
HAIL...<.75IN
WIND...60MPH
$$
Weitlich666
WWUS52 KMLB 222014
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
414 PM EDT SAT JUL 22 2017
FLC009-222023-
/O.EXP.KMLB.SV.W.0056.000000T0000Z-170722T2015Z/
Brevard FL-
414 PM EDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BREVARD COUNTY
WILL EXPIRE AT 415 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 2796 8080 2829 8080 2837 8056 2832 8057
2819 8056 2802 8049
TIME...MOT...LOC 2013Z 248DEG 15KT 2817 8052
$$
WeitlichWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 10:30 AM EDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 22, 10:30 AM EDT, 5 hours 5 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 1030 AM EDT Sat Jul 22 2017 .DISCUSSION... Early Morning Cape sounding and 915 MHz wind profilers shows SW flow in the low levels up thru 10k ft which should delay onset of the sea breeze along the east coast. Meanwhile, scattered showers/storms are already pushing inland from the Gulf coast and these should affect interior sections of EC FL by early afternoon. An eventual collision with the east coast sea breeze should occur later in the afternoon near the coast. With precip water values near 1.9" and decent sfc heating occurring, expect above normal coverage of rain/storms this afternoon. So likely (60-70 percent) PoPs look reasonable. Mid level temperatures are fairly warm (+9C at 700mb and -6C at 500mb). Cannot rule out a wet microburst but the primary threats will be frequent lightning strikes and very heavy rainfall. Weak steering flow will produce slow storm motions so locally 3-4 inches will be possible in a short time causing temporary flooding of some roads and low lying areas. && .AVIATION... SCT TSRA will push east across the peninsula causing TEMPO IFR/MVFR conds at interior terminals at LEE then SFB/MCO/ISM btwn 16Z-20Z. A collision with the east coast sea breeze between 19Z-22Z should affect several coastal terminals with TEMPO IFR/MVR conds. Activity should diminish shortly after 00Z. && .MARINE... Low level ridge axis just south of the waters will produce a light offshore flow this morning turning onshore in a sea breeze this afternoon near the coast. The primary contribution to wave height is a small east swell so favorable boating conds are expected. The primary hazard though will be storms developing along the sea breeze boundary near the coast and pushing offshore this afternoon. One or more Special Marine Warnings look likely. Seas 1-2 feet, occasionally 3 feet well offshore. && .HYDROLOGY... As of 10 AM, Shingle Creek at Campbell (SHIF1) was at 58.15 ft, which is 0.15 foot above Action Stage but below minor flood stage of 59 ft. Afternoon storms may produce heavy rain in the basin which could cause an additional rise. River level updates and forecasts will be issued at least once daily while the creek remains above action stage. && .PRELIMINARY POINT TEMPS/POPS... DAB 90 74 90 75 / 70 40 60 30 MCO 92 74 91 75 / 70 30 60 30 MLB 90 74 90 75 / 70 40 60 30 VRB 90 74 91 74 / 70 40 50 30 LEE 91 76 90 76 / 70 30 60 20 SFB 92 75 91 76 / 70 30 60 20 ORL 92 75 91 76 / 70 30 60 30 FPR 91 73 91 74 / 60 40 50 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Kelly/Spratt
Hazardous weather outlook, Jul 22, 11:50 AM EDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1150 AM EDT Sat Jul 22 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-230000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 1150 AM EDT Sat Jul 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Numerous lighting storms will develop over east central Florida this afternoon as storms move in from the west and collide with the east coast sea breeze. Weak steering level winds out of the southwest will lead to slow storm movement and the chance of locally heavy rain and frequent cloud to ground lightning. The activity will continue over the Atlantic waters into early evening. A few strong storms are expected especially where boundary collisions occur, containing wind gusts up to 50 mph, small hail and frequent to excessive lightning strikes. .FLOOD IMPACT... Locally heavy rainfall accumulating up to 4 inches will cause standing water on some roads and low lying areas. Areas that have seen multiple rounds of heavy rain over the past several days will be most vulnerable to flooding. .MARINE THUNDERSTORM GUST IMPACT... Scattered to numerous lightning storms are expected to impact the inland lakes this afternoon followed by the intracoastal and near shore Atlantic waters as storms move in from the west and southwest. Gusty winds exceeding 35 knots and frequent lightning strikes are the main hazards. Boaters are reminded that sudden changes in wind speed and direction can occur well ahead of the heaviest rain from a lightning storm. Seek safe harbor in advance of storms. .RIVER FLOOD IMPACT... Due to recent heavy rain, Shingle Creek at Campbell has risen to within one foot of flood stage. Additional heavy rain in the immediate area today may cause an additional rise of the creek. Residents near Shingle Creek in Campbell City, Poinciana and Intercession City should remain alert to changes in the creek level and listen to advice from local authorities. .RIP CURRENT IMPACT... A small east swell will produce a Moderate Risk of rip currents at the beaches of east central Florida this afternoon. Always swim within sight of a lifeguard. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Scattered lightning storms are expected each afternoon well into next week. The primary threats will be dangerous cloud to ground lightning and gusty winds. Slow moving storms will also produce very heavy rains resulting in temporary flooding of some roads and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotters are requested to monitor the weather and self activate if needed. Kelly/Pendergrast
In the hours before
Local storm report, Jul 22, 2:58 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
258 PM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 4 NW HAULOVER CANAL 28.78N 80.80W
07/22/2017 M43 MPH BREVARD FL OTHER FEDERAL
USAF TOWER KSC-0421 MEASURED WIND GUST OF 37KT/43MPH FROM
W
&&
JRSSpecial weather statement, Jul 22, 3:02 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Melbourne FL
302 PM EDT SAT JUL 22 2017
FLZ045-047-053-054-058-147-222000-
Southern Brevard County FL-Okeechobee FL-Osceola FL-
Northern Brevard County FL-Orange FL-Indian River FL-
302 PM EDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OKEECHOBEE...INDIAN
RIVER...BREVARD...SOUTHEASTERN ORANGE AND EASTERN OSCEOLA COUNTIES
UNTIL 400 PM EDT...
At 300 PM EDT, Doppler radar was tracking strong thunderstorms near
Kenansville extending through southeastern Orange county, moving
east at 10 mph. Additional strong storms may develop across Brevard
and Indian River county.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Palm Bay, Melbourne, Rockledge, Sebastian and Cocoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2756 8029 2756 8107 2843 8109 2843 8055
2841 8054 2834 8057 2813 8054 2775 8035
TIME...MOT...LOC 1900Z 260DEG 9KT 2785 8091
CombsThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:22 PM EDT | Special Marine Warning | MLB | 113 min | |
| Jul 22, 2:32 PM EDT | Special Marine Warning | MLB | 118 min | |
| Jul 22, 2:48 PM EDT | Areal Flood Advisory | MLB | Volusia | 87 min |
| Jul 22, 3:02 PM EDT | Special Weather Statement | MLB | Brevard, Indian River | 58 min |
| Jul 22, 4:04 PM EDT | Areal Flood Advisory | MLB | Brevard | 86 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.